Among the side reactions associated with the administration of the therapeutic thiouracil derivatives, propylthiouracil and methylthiouracil, in the treatment of hyperthyroidism have been leucopenia and granulocytopenia,1 agranulocytosis,2 anemia,3 thrombocytopenic purpura,4 dermatoses including pruritis and urticaria,5 fever,6 menstrual changes,7 and others such as nausea, headache, arthralgia, numbness in the extremities, jaundice, Mikulicz's syndrome, and lesions resembling periarteritis nodosa. However, with the exception of a recent inquiry8 in the Queries and Minor Notes section of The Journal relative to hair loss, there appears to be no report of hair loss or pigmentation directly attributable to methylthiouracil or propylthiouracil. The following is a rather striking instance of hair loss and, of lesser importance, yellowish pigmentation of the hair, the former of such pronounced degree as to necessitate discontinuance of these drugs.
REPORT OF A CASE
K. W., 67, a white woman, was first seen April
Wilburne M. HAIR LOSS AND PIGMENTATION DUE TO THIOURACIL DERIVATIVES: A NONHYPOTHYROID SIDE REACTION. JAMA. 1951;147(5):379–380. doi:10.1001/jama.1951.73670220001006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: